Alabama, 2023

Hail and Damaging Winds in Alabama, June 25 to 29, 2023

June 25 to 29, 2023 · NWS HUN · 17 events in 6 counties and zones

A cluster of severe thunderstorms developed during the mid afternoon hours over northwest Alabama. As the thunderstorms moved southward, they produced pockets of damaging wind and large hail up to golf ball sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of severe thunderstorms developed during the mid afternoon hours over northwest Alabama. As the thunderstorms moved southward, they produced pockets of damaging wind and large hail up to golf ball sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 25, 12:10 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 25, 12:10 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
110 PM CDT Sun Jun 25 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 108 PM CDT Sun Jun 25 2023

As was alluded to in the morning update, a rather challenging
forecast is on tap for the TN Valley for the short term portion of
the forecast. The aforementioned MCS to our NE has produced an
outflow boundary that we're all watching march across portions of
Central TN at this hour. Along and ahead of this feature, cells
are developing in a very unstable airmass, with steep lapse rates
and more than ample MUCAPE for this time of year (3500-4000 J/KG).
This mesoanalysis is verifying well when looking at radar trends,
with cells going from not even as much as a blip on radar to well
above 40kft in about 15-30min. We expect this trend to continue
and for storms to expand in coverage over the next several hours.
As has been well-advertised over the last day and a half: large
hail to the size of golfballs or larger concurrent with damaging
winds of 60-70mph (with higher gusts possible in stronger cells
today) are possible. Lastly, any training of cells will introduce
the possibility for flash flooding this evening as well.

A Mesoscale Discussion was just issued for our area for these
storms, and we'll likely have a Severe Thunderstorm Watch at some
point in the next 1-2 hours to account for these threats. Stay
tuned for further forecast updates on the severe potential for
this afternoon/evening.

The second part of the forecast that's been difficult is the
development of a secondary MCS ahead of the cold front itself,
across portions of OK/AR. It's this activity that may brush our
Wrn areas later this evening as "Round 2." A lot of the severity
of this second round will depend heavily on how much instability
gets gobbled up with this first round of storms. Either way, once
the cold pool develops with that activity, gusty/damaging winds
will be the primary threat this evening, with a lesser possibility
for large hail (like we'll likely see this aftn).

As if that's not enough for the afternoon, Heat Advisory criteria
is being met across portions of NW AL ahead of the storms, so
we've hoisted a Heat Advisory for Lauderdale, Colbert, Franklin,
and Lawrence Counties in NW AL through 00Z this evening. With air
temperatures in the middle 90s ongoing with dewpoints in the
middle to upper 70s, this is translating to Heat Index values in
the 105-110F range across much of Northern MS and into the Wrn
portions of AL.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 108 PM CDT Sun Jun 25 2023

The forecast for Monday and Tuesday is relatively benign, compared
to the severe threat in the near term and the potential for
excessive heat in the long-term. As such, Monday/Tuesday will see
highs in the lower 90s for much of the area and will likely be
the "coolest" day of the forecast period until we get to Sunday or
Monday of next week. Morning lows will be in the upper 60s to
lower 70s both mornings.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 108 PM CDT Sun Jun 25 2023

The big story for the long-term portion of the forecast shapes up
by midweek as the upper level ridge currently across portions of S
TX begins to build to the NE. As such, temperatures will climb
through the week, topping out in the middle 90s on Wednesday, and
likely approaching/surpassing the 100-degree mark on Thursday and
Friday. As of now, the 75/95% NBM temp probabilities have us
topping out in the 100-105F range both days, with Friday being the
hottest day (and likely forcing our hands to issue an Excessive
Heat Warning with Heat Index values very likely near/above
110-115F). Right now, we have 100-102F both days, but my gut says
that this is still underdone by at least another degree or two. At
the very least, Heat Advisories will be likely for the middle/end
of the week, and it's something folks should prepare for now!

Regarding rainfall chances during this portion of the forecast,
global models advertise a few disturbances riding up/over the
approaching ridge to the SW. As is always the case this time of
year, trying to time an MCS 24hrs out can (and usually is)
difficult, so will just go with the NBM blend for PoPs late next
week for now to account for the uncertainty this far out.

Either way, rain or no, the heat we're forecasting to dominate the
weather pattern to end the week will be dangerous, and will likely
lead to heat exhaustion/stroke if precautions are not taken
seriously. Take the time now to make a plan for later in the week,
whether that be taking care of outdoor responsibilities earlier in
the week, or making a plan to find cooler shelter (or cooling
centers when/if they open).

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CDT Sun Jun 25 2023

MVFR conds will prevail for much of the afternoon hours as
showers/storms bubble up around the terminals. A more organized
threat of direct impacts from tstorms will come a bit later this
aftn as an MCS approaches the area from the North. An outflow
boundary associated with this complex will further develop
showers/storms by mid-afternoon, with LIFR conds possible, along
with large hail (golf-ball or larger) and damaging winds of
60+mph. For now, will handle the initial threat of storms with
VCTS and then include a prevailing 3-4hr period by 00Z this
evening where the bulk of the storms will impact both KHSV and
KMSL. Lingering showers may be a concern with IFR/MVFR conds
possible into the wee hours of Monday morning, and as such, a
PROB30 group was maintained to account for this. Eventually,
convection/lingering light rain will vacate the terminals, giving
way to VFR conds by mid-late morning Monday, prevailing thru the
remainder of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>004.

TN...None.
&&

NEAR TERM...12
SHORT TERM....12
LONG TERM....12
AVIATION...12

In the hours before

Local storm report, Jun 25, 1:07 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
207 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Hail             3 N Madison             34.75N 86.75W
06/25/2023  E1.25 inch       Madison            AL   Public

            Photo received via social media of hail
            larger than a quarter.

&&

CGAL
Local storm report, Jun 25, 1:15 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
215 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     Hail             5 NNW Madison           34.77N 86.79W
06/25/2023  E1.00 inch       Limestone          AL   NWS Employee

            Report of quarter-size hail near Old
            Railroad Bed Road and Capshaw Road.

&&

CGAL
Local storm report, Jun 25, 1:20 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
220 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     Hail             3 NW Madison            34.73N 86.79W
06/25/2023  E1.25 inch       Madison            AL   Trained Spotter

            Spotter reported half dollar size hail near
            County Line Road and Browns Ferry Road.

&&

CGAL
Local storm report, Jun 25, 1:21 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
221 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     Hail             7 NW Madison            34.77N 86.83W
06/25/2023  E1.50 inch       Limestone          AL   Trained Spotter

            Corrects previous hail report from 7 NW
            Madison. Spotter reported 1.5 inch hail near
            East Limestone and Capshaw Rd.

&&

CGAL
Special weather statement, Jun 25, 1:25 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
225 PM CDT Sun Jun 25 2023

TNZ097-252015-
Franklin TN-
225 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of Franklin County
through 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 7 miles southwest of Winchester, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winchester, Decherd, Cowan, Huntland, Sewanee, Tims Ford Lake, Lexie
Crossroads, Harmony, Maxwell and St. Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

&&

LAT...LON 3530 8595 3530 8593 3528 8591 3513 8586
      3506 8586 3502 8629 3516 8632 3517 8630
      3520 8631 3531 8595
TIME...MOT...LOC 1925Z 256DEG 23KT 3513 8623

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Jun 25, 1:27 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
227 PM CDT Sun Jun 25 2023

ALZ006-009-252015-
Madison AL-Jackson AL-
227 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of west central Jackson
and central Madison Counties through 315 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Huntsville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Moores Mill, Meridianville, Redstone Arsenal, Gurley,
Alabama A And M University, University Of Alabama In Huntsville, New
Market, Pleasant Groves and Maysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3464 8666 3482 8671 3495 8627 3469 8619
TIME...MOT...LOC 1926Z 251DEG 24KT 3475 8657

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AMP

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 25, 1:29 PM CST
Where
Madison County, 0.47 mi SW of Madison Co Jet Port
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.645, -86.786

A wind gust of 69 mph was measured at the Huntsville International Airport.

Thunderstorm Wind, Limestone

When
June 29, 2:00 PM CST
Where
Limestone County, 1.49 mi SSE of Ardmore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.980, -86.840

Trees and power lines were knocked down in Ardmore dur to outflow gust front winds. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 29, 3:04 PM CST
Where
Lauderdale County, 2.15 mi SSW of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.890, -87.280

Multiple trees were knocked down on Highway 207 near Anderson. Time estimated by radar.

Hail, Lauderdale

When
June 29, 3:24 PM CST
Where
Lauderdale County, 1.84 mi WSW of Rogersville
Measured
1 in hail
Reported by
Public
Coordinates
34.820, -87.310

Multiple photos and video from social media indicated hail up to quarter sized.

Hail, Lauderdale

When
June 29, 3:24 PM CST
Where
Lauderdale County, 1.13 mi W of Rogersville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.830, -87.300

Hail of 1.5 inches in diameter was relayed via broadcast media. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 29, 3:25 PM CST
Where
Lauderdale County, 2.19 mi SE of Thortontown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.810, -87.320

Multiple trees were knocked down at Joe Wheeler State Park Golf Course. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 29, 3:26 PM CST
Where
Lauderdale County, 0.57 mi W of Elgin
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.850, -87.390

A large tree was knocked down in Elgin. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 29, 3:57 PM CST
Where
Colbert County, 0.52 mi SW of Old Bethel
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.574, -87.526

A tree was knocked down on County Line Road at Bethel Cemetery Road. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
June 29, 4:02 PM CST
Where
Lawrence County, 3.54 mi SE of Hatton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.534, -87.376

Multiple trees were knocked down in Hatton on CR 161 and CR 160.

Thunderstorm Wind, Lawrence

When
June 29, 4:07 PM CST
Where
Lawrence County, 2.42 mi NNE of Landersville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.483, -87.354

Multiple trees were knocked down on CR 460 and CR 175 west of Moulton. Time estimated by radar.

Hail, Lawrence

When
June 29, 4:08 PM CST
Where
Lawrence County, 1.49 mi NNW of Landersville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.470, -87.380

Golf ball sized hail was reported on CR 7 west of Moulton. Time estimated by radar.

Hail, Lawrence

When
June 29, 4:09 PM CST
Where
Lawrence County, 0.69 mi N of Mt Hope
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.460, -87.480

Golf ball sized hail was reported. Multiple roofs were damaged in the Mount Hope community. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
June 29, 4:09 PM CST
Where
Lawrence County, 0.69 mi N of Mt Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.460, -87.480

Multiple trees were knocked down in Mount Hope. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
June 29, 4:09 PM CST
Where
Lawrence County, 2.23 mi NE of Landersville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
34.475, -87.345

Broadcast media relayed photos on social media of a metal barn that was destroyed. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
June 29, 4:35 PM CST
Where
Lawrence County, 5.55 mi S of Leola
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.300, -87.334

Multiple trees were knocked down on Highway 33 at the Winston County line. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 29, 4:35 PM CST
Where
Colbert County, 4.05 mi SW of Whitehouse Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.616, -87.738

A tree was knocked down on Little Egypt Road. Time estimated by radar.

Thunderstorm Wind, Franklin

When
June 29, 4:44 PM CST
Where
Franklin County, 2.4 mi NNE of Chestnut Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.364, -87.611

Multiple trees were knocked down along Highway 243 in eastern Franklin County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115507, 1115505, 1115502, 1115496, 1115498, 1115501, 1115497, 1115504, 1115513, 1115512, 1115500, 1115499, 1115517, 1116638, 1115515, 1115519, 1115510.